Arizona, 2010

Flash Flood in Arizona, July 29, 2010

July 29, 2010 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture fueled more thunderstorms over Mohave County. One storm produced brief flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture fueled more thunderstorms over Mohave County. One storm produced brief flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 29, 10:00 AM MST, 4 hours earlier.

Area forecast discussion, Jul 29, 10:00 AM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT THU JUL 29 2010

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY
ACROSS NORTHWEST ARIZONA AND SOUTHEAST NEVADA TODAY AND FRIDAY WHILE
A STABLE AIR MASS HOLDS OVER THE WESTERN HALF OF THE REGION.
MONSOONAL MOISTURE MAY SPREAD WEST OF THE ARIZONA BORDER SATURDAY
AND SUNDAY IN RESPONSE TO A LOW PRESSURE SYSTEM MOVING FROM ARIZONA
TOWARD SOUTHERN CALIFORNIA.
&&

.UPDATE...STILL LOOKING AT A RELATIVELY DRY AND STABLE AIR MASS OVER
THE WESTERN PORTION OF THE FORECAST AREA WITH MOIST AND SOMEWHAT
UNSTABLE AIR EAST. CURRENT DELINEATION OF THUNDERSTORMS VERSUS NO
THUNDERSTORMS FOR TODAY LOOKS GOOD. HOWEVER...12Z MODEL RUNS
INDICATE A LITTLE BETTER INSTABILITY OVER MOHAVE COUNTY THAN
PREVIOUS RUNS. A FEW WEAK CELLS HAVE DEVELOPED ALREADY AND MOS
GUIDANCE THUNDERSTORM POPS FOR KINGMAN ARE PRETTY HIGH. WILL UPDATE
FORECAST FOR HIGHER POPS IN MAINLY MOHAVE COUNTY TODAY. OTHERWISE
THE FORECAST LOOKS GOOD. -HARRISON-

.AVIATION...FOR MCCARRAN...WINDS ARE FORECAST TO BE SOUTHEAST TO
SOUTH UNTIL 23Z CLOSE TO 8KTS AND EVENTUALLY TURN BACK TO THE SOUTH
OR SOUTHWEST AFTER 23Z AROUND 10KTS. THUNDERSTORM CHANCES WILL
MAINLY BE CONFINED TO THE MORMON MESA AND PEACH SPRINGS APPROACH
CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL GENERALLY FOLLOW A DIURNAL PATTERN AND
REMAIN AROUND 10-15KTS. THERE WILL BE ISOLATED THUNDERSTORMS OVER
LINCOLN AND MOHAVE COUNTIES WITH CIGS DOWN TO AROUND 10K FEET.
LOCALIZED OUTFLOW BOUNDARIES WILL MAKE AFTERNOON WINDS GUSTY AND
ERRATIC AT TIMES. -JACQUES-
&&

.PREV DISCUSSION...
355 AM PDT THU JUL 29 2010

.SHORT TERM...THE LATEST OBSERVATIONS AND MODEL TRENDS INDICATE THAT
NOT MUCH WILL CHANGE TODAY OVER THE PAST FEW DAYS. THE 00Z GFS HAS
BACKED OFF CONSIDERABLY FROM 24 HOURS AGO ON THE AMOUNT OF MOISTURE
IT FORECASTED WOULD MOVE INTO SOUTHERN NEVADA TODAY. HOWEVER...THIS
LOOKS VALID BASED ON THE OBSERVED DRY SOUTHWEST FLOW PERSISTING
ACROSS SOUTHERN CALIFORNIA AND SOUTHWEST NEVADA. ALSO...THE YUMA
RADAR VERTICAL WIND PROFILE SHOWS 10-15 KTS OF WEST TO NORTHWEST
FLOW ABOVE 2 KFT. THE FORECAST IS BASED ON THE GFS SOLUTION. THE 06Z
NAM CAME IN MUCH MORE MOIST AND UNSTABLE THAN THE 00Z NAM OVER
SOUTHERN NEVADA AND POINTS SOUTH TODAY THROUGH FRIDAY AND IT DOES
NOT LOOK JUSTIFIED. IT DOES LOOK LIKE CONVECTION IN ARIZONA WILL
MAKE A LITTLE WESTWARD PROGRESS INTO MOHAVE COUNTY TODAY BUT WARM
STABLE AIR WEST OF THE ARIZONA BORDER SHOULD KEEP THUNDERSTORMS TO A
MINIMUM AND THUNDERSTORM COVERAGE WAS REDUCED ACCORDINGLY. DID KEEP
A SLIGHT CHANCE OF THUNDERSTORMS OVER THE SOUTHERN NEVADA MOUNTAINS
JUST IN CASE THE GFS IS OVERLY DRY AND STABLE BUT CONVECTION IS
DOUBTFUL TODAY. THE MAIN FEATURE TO WATCH FOR FRIDAY AND ESPECIALLY
SATURDAY IS THE INVERTED TROUGH WORKING ITS WAY FROM NEW MEXICO
ACROSS SOUTHERN ARIZONA. FOR NOW...THE GFS KEEPS THIS FEATURE TOO
FAR SOUTH TO IMPACT MUCH OF OUR FORECAST AREA BUT IT COULD AID
CONVECTION OVER SOUTHERN MOHAVE AND SAN BERNARDINO COUNTIES BY
SATURDAY. CONVECTION LOOKS FAIRLY SUBDUED OVER THE REST OF THE
REGION NORTH OF I-15 UNDER PERSISTENT DRY SOUTHWEST TO WESTERLY
FLOW. HOWEVER...KEPT A SLIGHT CHANCE OF THUNDERSTORMS IN FOR FRIDAY
AND SATURDAY OVER SOUTHERN NEVADA IN CASE CONVECTION OVER ARIZONA
MANAGES TO PUSH LARGE SCALE OUTFLOW INTO THE AREA AND MODIFY THE
ENVIRONMENT.

.LONG TERM...SUNDAY THROUGH THURSDAY...LITTLE CHANGE FROM PREVIOUS
MODEL RUNS AS MOISTURE REMAINS IN PLACE ACROSS THE SOUTHEASTERN
SECTIONS OF THE FORECAST AREA. MODELS CONTINUE TO PICK UP ON AN
UPPER LEVEL CIRCULATION THAT COULD ENHANCE CONVECTION ACROSS THE
SOUTHERN AREAS OF THE CWA. THE MODELS INDICATE THIS FEATURE ARRIVES
INTO EASTERN ARIZONA FRIDAY AFTERNOON AND WORKS INTO WESTERN ARIZONA
BY SATURDAY MORNING. HOWEVER...ONCE IT ARRIVES IT WILL REMAIN NEARLY
STATIONARY THROUGH MONDAY BEFORE WEAKENING. THIS COULD MAKE SUNDAY
AND MONDAY A FAIRLY ACTIVE DAY ACROSS MOHAVE COUNTY AND EVEN
PORTIONS OF CLARK AND SAN BERNARDINO COUNTIES. DID GO AHEAD AND
INCREASE POPS ACROSS THESE AREAS. THIS FEATURE STARTS TO WEAKEN BY
WEDNESDAY AS AN AREA OF LOW PRESSURE DIGS DOWN THE PACIFIC NORTHWEST
COAST. THIS IS FORECAST TO INCREASE THE SOUTHWEST FLOW ACROSS THE
REGION WEDNESDAY AND THURSDAY AND REALLY BEGIN TO DRY THINGS OUT. PW
VALUES DROP TO UNDER AN INCH WITH FAIRLY STABLE CONDITIONS. DID
LOWER POPS ON THESE DAYS...BUT MAY NEED TO BE LOWERED EVEN MORE IF
THE SOUTHWEST FLOW INCREASES AND CONTINUES TO DRY THINGS OUT.
TEMPERATURES LOOK TO REMAIN SLIGHTLY BELOW NORMAL SUNDAY THROUGH
TUESDAY DUE TO THE ADDITIONAL MOISTURE...BUT LOOK TO RISE TO ABOVE
NORMAL READINGS BY WEDNESDAY AS THINGS DRY OUT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 29, 6:16 AM MST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 AM PDT THU JUL 29 2010

AZZ001>003-036-CAZ527-NVZ014>022-300700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
616 AM PDT THU JUL 29 2010 /616 AM MST THU JUL 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A PERSISTENT WEATHER PATTERN WILL KEEP SCATTERED THUNDERSTORMS
CONFINED MAINLY TO LINCOLN COUNTY NEVADA AND MOHAVE COUNTY ARIZONA
THIS AFTERNOON AND EVENING WITH ONLY ISOLATED THUNDERSTORMS OVER
THE REST OF SOUTHERN NEVADA...SIMILAR TO THE PAST FEW DAYS. THE
MAIN HAZARDOUS WEATHER THREAT WILL BE THE POTENTIAL FOR HEAVY
RAIN SHOWERS WITH SOME STORMS OVER MOHAVE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LITTLE CHANGE IS EXPECTED OVER THE REGION FRIDAY AND SATURDAY.
THUNDERSTORM COVERAGE IS FORECAST TO INCREASE SUNDAY AND MONDAY
ACROSS SOUTHERN NEVADA ALONG WITH THE POTENTIAL FOR LOCALIZED
HEAVY RAIN SHOWERS AND ASSOCIATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>526-300700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
616 AM PDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

INCREASING MOISTURE IS EXPECTED TO SPREAD OVER EASTERN SAN
BERNARDINO COUNTY SATURDAY THROUGH MONDAY LEADING TO A CHANCE OF
THUNDERSTORMS EACH DAY. THE MAIN WEATHER HAZARD WILL BE THE
POTENTIAL FOR HEAVY RAIN SHOWERS AND ASSOCIATED FLASH FLOODING
WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Jul 29, 1:03 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
103 PM PDT THU JUL 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HEAVY RAIN       WIKIEUP                 34.70N 113.62W
07/29/2010  M0.91 INCH       MOHAVE             AZ   MESONET

            0.91 INCHES OF RAIN IN ONE HOUR AT WIKEUP MOHAVE COUNTY
            ALERT GAUGE.

&&

JGG

The radar

The Las Vegas radar (KESX), 160 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
July 29, 2:00 PM MST to 2:15 PM MST
Where
Mohave County, Wikieup to 0.87 mi N of Wikieup
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.700, -113.620

Water briefly covered U.S. Highway 93 near Wikieup.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238345.